LEMS is caused by an interruption in the nerve to muscle electrical impulses. There are medications that act upon the transmission of these impulses that can worsen symptoms of LEMS. There have been cases reported in the literature, where symptoms worsened in untreated individuals or the first symptoms of LEMS occurred in undiagnosed individuals following administration of such medications. In these instances, the medication triggered symptoms of the syndrome that were previously absent or unnoticeable.
Medications that act upon the transmission of impulses between nerve and muscle cells that may worsen symptoms of LEMS, include muscle relaxants (such as succinylcholine) that may be used during anesthesia as well as the following drugs:
Some antibiotics (e.g. aminoglycosides, fluoroquinolones, and erythromycin)
Iodinated contrast agents (used in CT scans, plain XR and X-ray angiography)
Bui PK, Kuczkowski KM, Moeller-Bertram T, Sanchez RA. New onset Lambert-Eaton myasthenic syndrome as an unexpected cause of delayed recovery from general anesthesia after thyroidectomy. Ann Fr Anesth Reanim. September 2004; 23(9):926-927. https://www.ncbi.nlm.nih.gov/pubmed/15471643.